Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Hastings, NE

January 30, 2017Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Jan 30, 2017, 3:28 AM CST for Phillips County, Rooks County, Kansas. It took effect at Jan 30, 2017, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2017, 3:28 AM CST (09:28 UTC)
In effect from
Jan 30, 2017, 12:00 PM CST
Expired
Jan 30, 2017, 5:03 PM CST
In force
5 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS83 KGID 300928
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
328 AM CST MON JAN 30 2017

...RED FLAG WARNING FOR PHILLIPS AND ROOKS COUNTIES IN NORTH
CENTRAL KANSAS...

KSZ006-018-NEZ060-072-073-082-083-301030-
/O.CAN.KGID.FW.A.0001.170130T1800Z-170131T0000Z/
SMITH-OSBORNE-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN-
328 AM CST MON JAN 30 2017

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 006...018...060...072...073...
082 AND 083...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE FIRE
WEATHER WATCH.

ALTHOUGH NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE PRESENT
THIS AFTERNOON...THE CRITERIA WILL NOT BE MET FOR RED FLAG
CONDITIONS. 

$$

KSZ005-017-301730-
/O.UPG.KGID.FW.A.0001.170130T1800Z-170131T0000Z/
/O.NEW.KGID.FW.W.0001.170130T1800Z-170131T0000Z/
PHILLIPS-ROOKS-
328 AM CST MON JAN 30 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
005 AND 017...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 6 PM CST THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND 
  FIRE WEATHER ZONE 017 ROOKS.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS AROUND 25 MPH.

* TIMING...THIS AFTERNOON.

* RELATIVE HUMIDITY...AROUND 20 PERCENT.

* IMPACTS...ANY FIRES THAT MIGHT DEVELOP WILL SPREAD QUICKLY... 
  BE DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME FIRE 
  BEHAVIOR AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
290 
WWUS83 KGID 301705
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1105 AM CST MON JAN 30 2017

...RED FLAG WARNING FOR PHILLIPS AND ROOKS COUNTIES IN NORTH
CENTRAL KANSAS...

KSZ005-017-310000-
/O.CON.KGID.FW.W.0001.170130T1800Z-170131T0000Z/
PHILLIPS-ROOKS-
1105 AM CST MON JAN 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND
017...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND 
  FIRE WEATHER ZONE 017 ROOKS.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...THE LOWEST RELATIVE HUMIDITY VALUES AND HIGHEST WINDS
  SPEEDS WILL BE BETWEEN 2 AND 5 PM THIS AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* IMPACTS...ANY FIRES THAT MIGHT DEVELOP WILL SPREAD QUICKLY... 
  BE DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME FIRE 
  BEHAVIOR AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

ROSSI
304 
WWUS83 KGID 302303
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
503 PM CST MON JAN 30 2017


KSZ005-017-310015-
/O.CAN.KGID.FW.W.0001.000000T0000Z-170131T0000Z/
PHILLIPS-ROOKS-
503 PM CST MON JAN 30 2017

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005 AND 017...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED
FLAG WARNING.

THE RELATIVE HUMIDITY VALUES WILL REMAIN LOW LATE THIS AFTERNOON,
BUT THE WIND HAS DIED DOWN TO LESS THAN 10 MPH AND THUS THE
GREATER FIRE DANGER HAS PASSED. THEREFORE, THE RED FLAG WARNING IS
BEING CANCELLED.

$$

WESELY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jan 29, 11:18 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 29, 11:18 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1118 PM CST Sun Jan 29 2017

.SHORT TERM...(This evening through Monday)
Issued at 214 PM CST Sun Jan 29 2017

Aloft: NW flow was over the Cntrl Plns with rising heights...with
a Wrn ridge/Ern trof config was in place. A shortwave trof was
moving onshr into SW Canada. This trof will begin deamplify the
pattern as it heads along the US-Can border tonight and then SE
twd the GtLakes tomorrow. A broad shortwave ridge will move thru
here tonight with the flow backing to WNW tomorrow.

Surface: Low pres was over Cntrl Can with a warm front extending
S into the Nrn Plns. This low will race to Lake Winnipeg tonight
and into MN tomorrow. As this occurs...the warm front will advance
E of the Plns and the cold front will plunge S thru the fcst area
tomorrow afternoon.

Rest of this afternoon: it's turned out a little warmer than
expected...especially from the Tri-Cities E. Another windy day.
This is now the 6th straight day of this windy stretch and we'll
add one more day tomorrow. Looking at the daily avg wind speeds
...this is the windiest stretch so far this meteorological winter
(since Dec 1).

Tonight: M/clr and mild. Lows won't be far below where they
should be for daytime highs. Winds will settle down with sunset.

Mon: M/sunny and unseasonably warm. Highs 20-25F above normal (mid
50s-mid 60s). One final day of brzy/windy conditions...strongest
from the Tri-Cities N and E.

Fire wx is a concern S and W of the Tri-Cities. We have good
confidence on where RH's bottom out based on what happened today.
At 2 pm RCP and PHG are at 21% HLC 22% MCK 25%.

.LONG TERM...(Monday night through Sunday)
Issued at 214 PM CST Sun Jan 29 2017

Aloft: Deamplified WNW flow will prevail over the fcst area thru
Thu but it have a slgt cyclonic bent as multiple vort maxima
rotate around the Hudson Bay low. A closed low will progress acrs
the E Pac thru the week and global mdls cont to good agreement
that it will open up with a weak remnant trof moving thru the Wrn
ridge Fri and emerging onto the Plns Sat. WNW flow will resume
next Sun.

Surface: Weak high pres will build over the rgn Mon night. A
second stronger cold front will move thru Tue afternoon/eve.
Strong high pres over Wrn Can will begin building in behind it and
it will gradually slide into the Nrn Plns by Thu and into the mid
MS Vly Fri as it envelops most of the cntrl/Ern USA. Return flow
will develop Fri. Some type of weak low will form and eject out of
the lee trof...but this will be occurring ahead of a Clipper and
arctic front advancing thru the Can Prairies.

Not much sensible wx is expected. Models cont to hint at some
flurry or a little snow shwr activity once the front moves thru
late Tue and periodically thru Fri depending on which model you
examine. The chances are generally too low to include much mention
of this in the fcst just yet.

Temps will not be as warm Tue...but will still be svrl degs above
normal. Temps will then turn colder Wed-Fri. Just a little below
normal. The fcst probably could be a little colder than what it's
currently offering. Probably turning above normal next weekend.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday night)
Issued at 1115 PM CST Sun Jan 29 2017

Cirrus will move through the terminal areas through the period.
Northwest winds will be gusty during the afternoon.

&&

.FIRE WEATHER...
Issued at 214 PM CST Sun Jan 29 2017

Fire Wx Watch issued for the SW 1/3 of the fcst area. Confidence
is high that RH will reach 20%...especially for Furnas/Harlan/
Phillips/Rooks counties. All other counties will probably be "near
critical". Winds are lower confidence as sustained winds will not
be as strong as today. Watch was issued because confidence is
medium that gusts of at least 25 mph will be reached. The toughest
part of the fcst is so we get the RH/wind G combination for at
least 3 hrs. That might be hard to do this time of year...but all
this summed up we have the 50% confidence needed for a watch.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch Monday afternoon for NEZ060-072-073-082-083.

KS...Fire Weather Watch Monday afternoon for KSZ005-006-017-018.

&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...JCB
FIRE WEATHER...Kelley
Hazardous weather outlook, Jan 29, 1:12 PM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
112 PM CST SUN JAN 29 2017

KSZ007-019-NEZ039>041-046>049-061-063-064-074>077-084>087-301915-
JEWELL-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
BUFFALO-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
112 PM CST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...ALONG AND EAST OF A LINE FROM
ORD TO KEARNEY TO BELOIT KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ062-301915-
HALL-
112 PM CST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HALL COUNTY IN SOUTH
CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTHWEST HALL
COUNTY ALONG THE PLATTE RIVER DUE TO FLOODING CAUSED BY AN ICE
JAM. PLEASE SEE THE LATEST FLOOD ADVISORY FOR DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-006-017-018-NEZ060-072-073-082-083-301915-
PHILLIPS-SMITH-ROOKS-OSBORNE-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN-
112 PM CST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...ALONG AND WEST OF
A LINE FROM LEXINGTON NEBRASKA TO OSBORNE KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RED FLAG CONDITIONS ARE POSSIBLE MONDAY AFTERNOON. A FIRE WEATHER
WATCH HAS BEEN ISSUED. PLEASE SEE THE WATCH MESSAGE FOR DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTPS://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KELLEY

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.